I am the acting Deputy Director for Safety in the Division of Metabolism and Endocrinology Products at the FDA. I wanted to alert you to a report we received regarding a medication error arising from the use of the abbreviation ‘PTU’. This report of medication error will be published in the August 11th edition of “Drug Topics”, but a synopsis is provided below.
A pregnant woman with a long standing history of hyperthyroidism was given a prescription for PTU 50 mg to be taken t.i.d. The pharmacy staff mistakenly filled and dispensed (#90) the medication Purinethol (mercaptopurine). The error was repeated approximately one month later when the patient returned for a refill. A few days after refilling the prescription, the patient spontaneously aborted the fetus. Shortly after delivery of the placenta, the patient coded and died. The autopsy revealed “marked hypoplasia of bone marrow”, likely attributable to the administration of purinethol.
We are encouraging practitioners who prescribe propylthiouracil to provide either the established name or indication of use in addition to a proprietary name on all orders to help ensure the identification of the correct medication. We are asking that practitioners avoid the use of abbreviations.
Additional measures are being recommended to pharmacists, but it is equally important to have this information disseminated to those practitioners most likely to write these prescriptions.
Thanks for your help.
Amy G. Egan, M.D., M.P.H.
Robert A. Vigersky, M.D.
Director, Diabetes Institute
Walter Reed Health Care System
Professor of Medicine
Uniformed Services University of the Health Sciences